Texas, 2004

Flash Flooding in Texas, January 16, 2004

January 16, 2004 · NWS FWD · 5 events in 3 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 16, 11:58 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 16, 11:58 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1158 AM CST FRI JAN 16 2004

.AVIATION...
IFR TO LIFR MOST OF NEXT 24 HOUR PERIOD AS H5 LIFT AND LLJ INCREASES
ACROSS N TEXAS. PRECIP SHOULD INCREASE...WITH SOME THUNDER THREAT
FOR KACT...AFTER 00Z...BUT LOOKS LIKE AIRPORTS SHOULD SEE PREVAILING
MVFR TO VFR VSBY THROUGH THE PERIOD. SOME IMPROVEMENT EXPECTED AFTER
12Z...SHOULD DRY SLOT ARRIVE...WITH SOME WRAP AROUND PRECIP
AFFECTING MAINLY THE METRO AIRPORTS INTO THE AFTERNOON HOURS
TOMORROW.

&&

.UPDATE...
WILL UPDATE MAX TEMPS THIS AFTERNOON...ALTHOUGH DIURNAL RANGE WILL
BE SMALL. REMAINDER OF FORECAST APPEARS ON TRACK FOR NOW BUT WILL
MONITOR FOR FURTHER UPDATES AS NEEDED.      42

&&

.DISCUSSION...
200 AM CST FRI JAN 16 2004
MODELS CONTINUE TO SHOW GOOD ISENTROPIC LIFT ACROSS NORTH CENTRAL
TEXAS THROUGH MIDNIGHT FRIDAY.  LOOKS LIKE NORTH TEXAS WILL GET A
GOOD GENERAL RAIN WITH WIDESPREAD TOTALS OF AN INCH OR MORE LIKELY.
CENTER OF UPPER LOW WILL MOVE SLOWLY EASTWARD ACROSS NORTH TEXAS
SATURDAY AND SUNDAY MORNING..WITH MOST OF THE ADDITIONAL
PRECIPITATION IN THE FORM OF WRAP AROUND RAIN CLOSE TO THE CENTER.
A COLD FRONT WILL MOVE ACROSS NORTH TEXAS SATURDAY AND SATURDAY
NIGHT...WITH FALLING AFTERNOON TEMPERATURES SATURDAY.  RAIN SHOULD
END FROM WEST TO EAST ACROSS THE REGION SUNDAY MORNING.  NEXT UPPER
LOW WILL APPROACH NORTH TEXAS BY TUESDAY...WITH ADDITIONAL CHANCES
FOR RAIN TUESDAY THROUGH THURSDAY.  THE MILD TEMPERATURES OF THE
PAST WEEK WILL COME TO AN END SATURDAY AFTERNOON...WITH DAILY
TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL NEXT WEEK.  59

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   60  58  60  39 / 100 100  50  40
WACO, TX               64  60  63  42 / 100 100  50  20
PARIS, TX              56  56  59  39 / 100 100  70  40
DENTON, TX             57  57  61  38 / 100 100  90  40
MCKINNEY, TX           57  57  59  39 / 100 100  70  40
DALLAS, TX             60  58  60  40 / 100 100  50  40
TERRELL, TX            59  59  61  41 / 100 100  50  40
CORSICANA, TX          62  60  62  42 / 100 100  50  20
TEMPLE, TX             65  60  63  42 / 100 100  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Jan 16, 3:07 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CST FRI JAN 16 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FEW THUNDERSTORMS...ALONG WITH WIDESPREAD LIGHT TO MODERATE
RAINFALL...ARE EXPECTED ACROSS MOST OF NORTH TEXAS TONIGHT. WHILE THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...THEY WILL BE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND SOME LOCALLY HEAVY
RAINFALL.

RAINFALL TONIGHT SHOULD AVERAGE BETWEEN HALF AN INCH AND ONE AND A
HALF INCHES FOR MOST LOCATIONS...BUT ISOLATED 2 INCH AMOUNTS WILL BE
POSSIBLE. THIS COULD CREATE SOME ISOLATED PONDING OR FLOODING OF
NORMALLY FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
A FEW THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY MORNING. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THEY WILL BE CAPABLE
OF CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...
ISOLATED SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY FOR
MONITORING ANY LOCALLY HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Bell

When
January 16, 3:36 PM CST to 9:30 PM CST
Where
Bell County, Killeen
Reported by
LAW ENFORCEMENT
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

28 persons from a trailer park and a day care center were evacuated due to high water. Numerous roads were barricaded due to high water. Some street intersections had water three feet deep.

Flash Flood, Tarrant

When
January 16, 7:40 PM CST to 8:40 PM CST
Where
Tarrant County, Ft Worth
Reported by
TRAINED SPOTTER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A car was submerged in water at Trinity and Precinct Line Road.

Flash Flood, Bell

When
January 16, 8:46 PM CST to 9:30 PM CST
Where
Bell County, Killeen
Reported by
LAW ENFORCEMENT
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Roads were reported barricaded by the Killeen Police Department. Water was also over roads on the east side of Fort Hood.

Flash Flood, Coryell

When
January 16, 8:46 PM CST to 9:30 PM CST
Where
Coryell County, Ft Hood Aaf
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Water covered roads across the western part of Fort Hood.

Flash Flood, Bell

When
January 16, 9:10 PM CST to 10:10 PM CST
Where
Bell County, 6 mi SE of Killeen
Reported by
EMERGENCY MANAGER
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A farm-to-market road was closed due to high water near Harker Heights.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383790, 5383787, 5383788, 5383789, 5383791.